Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 283, NWS Atlanta, GA

August 19, 20225 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 19, 2022, 3:50 PM EDT for 5 counties in Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 3:50 PM EDT (19:50 UTC)
Expired
Aug 19, 2022, 4:30 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:03 PM EDTTSTM WND DMG2 Ne Lake Marvin, GATREE DOWN ON OUTBUILDING NEAR THE 1000 BLOCK OF MOUNTAIN LOOP ROAD.
Aug 19, 4:27 PM EDTTSTM WND DMG3 N Sugar Valley, GAMULTIPLE TREES DOWN BETWEEN 1200 AND 1300 BLOCKS OF HILL CITY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS52 KFFC 191950
SVRFFC
GAC055-115-129-295-313-192030-
/O.NEW.KFFC.SV.W.0283.220819T1950Z-220819T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
350 PM EDT Fri Aug 19 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in northwestern Georgia...
  South central Whitfield County in northwestern Georgia...
  Southeastern Walker County in northwestern Georgia...
  Northwestern Gordon County in northwestern Georgia...
  Northeastern Chattooga County in northwestern Georgia...

* Until 430 PM EDT.

* At 350 PM EDT, a severe thunderstorm was located over Lake Marvin,
  or 12 miles northwest of Calhoun, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Calhoun, Resaca, Subligna, Suttles Mill, Villanow, Sugar
  Valley, Everett Springs, Lake Marvin and Oostanaula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3447 8518 3464 8524 3475 8497 3449 8490
TIME...MOT...LOC 1950Z 256DEG 13KT 3458 8513 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
234 
WWUS52 KFFC 192011
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Fri Aug 19 2022

GAC055-192020-
/O.CAN.KFFC.SV.W.0283.000000T0000Z-220819T2030Z/
Chattooga GA-
411 PM EDT Fri Aug 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHATTOOGA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3468 8495 3449 8490 3449 8514 3453 8514
      3458 8511 3465 8511
TIME...MOT...LOC 2010Z 266DEG 9KT 3457 8508 

$$

GAC115-129-295-313-192030-
/O.CON.KFFC.SV.W.0283.000000T0000Z-220819T2030Z/
Floyd GA-Whitfield GA-Walker GA-Gordon GA-
411 PM EDT Fri Aug 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN FLOYD...SOUTH CENTRAL WHITFIELD...SOUTHEASTERN
WALKER AND NORTHWESTERN GORDON COUNTIES...

At 410 PM EDT, a severe thunderstorm was located over Lake Marvin, or
9 miles northwest of Calhoun, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Calhoun, Resaca, Sugar Valley, Everett Springs and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3468 8495 3449 8490 3449 8514 3453 8514
      3458 8511 3465 8511
TIME...MOT...LOC 2010Z 266DEG 9KT 3457 8508 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
584 
WWUS52 KFFC 192019
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
419 PM EDT Fri Aug 19 2022

GAC115-295-192029-
/O.CAN.KFFC.SV.W.0283.000000T0000Z-220819T2030Z/
Floyd GA-Walker GA-
419 PM EDT Fri Aug 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD AND
SOUTHEASTERN WALKER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3453 8491 3454 8506 3457 8506 3458 8507
      3459 8506 3461 8506 3462 8505 3464 8505
      3465 8494
TIME...MOT...LOC 2019Z 256DEG 14KT 3458 8503 

$$

GAC129-313-192030-
/O.CON.KFFC.SV.W.0283.000000T0000Z-220819T2030Z/
Whitfield GA-Gordon GA-
419 PM EDT Fri Aug 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL WHITFIELD AND NORTHWESTERN GORDON COUNTIES...

At 419 PM EDT, a severe thunderstorm was located over Sugar Valley,
or 7 miles northwest of Calhoun, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Calhoun, Resaca and Sugar Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 8491 3454 8506 3457 8506 3458 8507
      3459 8506 3461 8506 3462 8505 3464 8505
      3465 8494
TIME...MOT...LOC 2019Z 256DEG 14KT 3458 8503 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:29 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 19, 3:29 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
329 PM EDT Fri Aug 19 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Shortwave noted within water vapor imagery is rotating through the
area today bringing broad lift due to CVA through the afternoon
and evening hours. A weak frontal boundary was noted this morning
near the surface draped across portions of central GA that has
been slowly lifting to the north. Mass response to upper level low
has brought in copious gulf moisture that is riding up over the
top of said boundary through the CWA. Put all that together, and
you've got yourself a nice, wet afternoon and evening for north
and central GA. Upper levels are cool enough thanks to upper level
system that we do have some instability about despite surface
temperatures remaining relatively cooler, with highs only in the
70s (!) and 80s across the CWA. Thunderstorms will be possible,
but should remain more scattered within the overall rain and
showers. One place where instability may be a bit better due to
less cloud cover and afternoon heating is east central Georgia,
where temps in the upper 80s may allow for better instability. A
marginal risk is in place for an isolated severe storm in this
location.

As shortwave moves by tonight, rain chances should quickly fall
off behind it. Fog chances look to be higher tonight due to
copious moisture remaining in place with another morning of low
clouds across northern GA. Longwave trough remains to the north of
the area tomorrow, though another disturbance within it should
swing south and then east, bringing another day of SWerly flow
aloft with a similar mass response at the sfc. Due in part to this
system staying a bit further north than our current wave, best
chances of rain look to be across primarily north GA tomorrow at
this time. Thunderstorms will again be possible, and instability
looks a bit better given the potential for some afternoon heating,
but will inject some uncertainty into any severe chances as it
may take some time for morning cloud cover to truly clear, similar
to today.

Lusk

.LONG TERM /Sunday through Friday/...

Beginning Sunday, low pressure moves east into the Great Lake region
continuing the broad troughing across the US, with ridging in the
western Atlantic from the Bermuda high also setting up.  This will
ultimately result in a SW flow pattern, bringing in ample moisture
from the gulf. This low will push a shortwave trough axis through
the main trough as the low moves further east which will bring
moisture into our area from the north.  This looks to coincide with
the stationary boundary that is pushing north in the short term and
staying settled over north/central Georgia through next Thursday.
This setup looks to affect our area through the rest of the period
which is conducive to heavier amounts of precip and thus the PoPs
are in the 60-70% range each afternoon and evening through the end
of the forecast period.

This setup will also cause cloud cover, which along with the
increased PoPs will cause max temps to be in the low to mid 80s
through the period which is below the climo norms for this time of
year. Showers and thunderstorms through the period are expected to
be heavy rainfall producers with PWATs in the 2" range across much
of Georgia, so if some showers/storms train then flooding could
become a problem. Rainfall totals ranging from 1.5-2.5" are
possible through the period with this very moist pattern. Although
the severe potential remains to be seen, any storm that forms
could cause frequent lightning, gusty winds, and heavy rainfall.

Hernandez

&&

.AVIATION...
18Z Update...
Some IFR conditions continue to hang around the metro, but all
signs point to this finally lifting some in the 18-19Z timeframe,
with ATL already moving towards MVFR or even VFR. Rest of the
afternoon should see MVFR to VFR across most all sites both due to
cigs and vsby/wx as waves of heavy showers and storms move across
GA. Rain should taper this evening, though small chance will
remain through TAF period at most sites. Expecting to see IFR
cigs/vsbys again in the early morning hours at metro and AHN sites.
Uncertainty is more around whether LIFR conditions will be
reached for a more extended period of time before clearing in
15-16Z period. Winds should remain light, but east today before
going west tomorrow at ATL.

//ATL Confidence...18Z Update...
Medium confidence in cigs/vsby tonight, see above. High all
others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  86  70  83 /  70  50  60  80
Atlanta         70  87  70  85 /  70  60  60  80
Blairsville     64  80  65  78 /  50  60  70  80
Cartersville    69  86  70  83 /  60  60  70  80
Columbus        71  90  72  88 /  60  60  50  70
Gainesville     68  84  70  81 /  60  60  60  80
Macon           70  90  72  89 /  70  50  50  70
Rome            70  88  71  85 /  50  60  70  80
Peachtree City  68  89  70  85 /  70  60  60  80
Vidalia         72  91  73  91 /  60  50  50  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....Hernandez
AVIATION...Lusk
Hazardous weather outlook, Aug 19, 11:04 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1104 AM EDT Fri Aug 19 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1104 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are possible this afternoon
and tonight. A few storms could become strong to severe, capable
of producing gusty winds, locally heavy rainfall, and frequent
lightning. Isolated flash flooding cannot be ruled out where heavy
rain occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible Saturday through
next Thursday. Each day, a few storms could become strong to
severe, capable of producing gusty winds, locally heavy rainfall,
and frequent lightning. Localized flash flooding and flooding of
rivers and streams will also be possible, especially in areas that
receive multiple rounds of heavy rainfall over the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 19, 3:34 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Fri Aug 19 2022

GAZ085-097-192000-
Johnson GA-Laurens GA-
334 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Laurens
and central Johnson Counties through 400 PM EDT...

At 334 PM EDT, a strong thunderstorm was over Brewton, or 8 miles
northeast of Dublin, moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, East Dublin, Lovett, Spann, Brewton, Scott and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3256 8291 3271 8276 3261 8262 3240 8276
TIME...MOT...LOC 1934Z 306DEG 10KT 3258 8280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 19, 3:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Fri Aug 19 2022

GAZ002-004-011-012-019-192015-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Floyd GA-
342 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Floyd,
southwestern Whitfield, southeastern Walker, northwestern Gordon and
northeastern Chattooga Counties through 415 PM EDT...

At 342 PM EDT, a strong thunderstorm was over Subligna, or 11 miles
northeast of Summerville, moving northeast at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Resaca, Mill Creek, Subligna, Suttles Mill, Villanow, Sugar
Valley, Everett Springs and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3447 8521 3460 8529 3476 8503 3455 8489
TIME...MOT...LOC 1942Z 245DEG 6KT 3456 8518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:34 PM EDTSpecial Weather StatementFFCJohnson26 min
Aug 19, 3:42 PM EDTSpecial Weather StatementFFCGordon33 min
Aug 19, 4:05 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Montgomery, Treutlen40 min
Aug 19, 4:31 PM EDTSpecial Weather StatementFFCGordon29 min
Aug 19, 4:42 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Aug 19, 4:55 PM EDTFlash Flood WarningFFCChattooga, Dade, Gordon, Walker, Whitfield4 hr
Aug 19, 5:30 PM EDTFlash Flood WarningFFCFannin, Murray, Walker, Whitfield4 hr
Aug 19, 7:00 PM EDTSpecial Weather StatementFFCCarroll, Haralson30 min
Aug 19, 7:06 PM EDTFlash Flood WarningFFCGilmer, Murray4 hr
Aug 19, 7:42 PM EDTSpecial Weather StatementFFCHouston33 min
Aug 19, 7:43 PM EDTSpecial Weather StatementFFCToombs32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.